North Dakota, 2019Blizzard in North Dakota, March 13 to 14, 2019
March 13 to 14, 2019 · NWS BIS · 11 events in 11 counties and zones
An intense blizzard developed during the late afternoon and evening of March 13 and continued into the daytime hours of March 14. Over a foot of snow fell over parts of the James River Valley, with lesser amounts to the north and west.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intense blizzard developed during the late afternoon and evening of March 13 and continued into the daytime hours of March 14. Over a foot of snow fell over parts of the James River Valley, with lesser amounts to the north and west. The snow combined with winds gusting to 60 mph to produce a widespread whiteout. Intense drifting occurred due to the strong winds, with snow drifts reaching the roof lines of houses in portions of McIntosh and Dickey counties. Travel was halted for many days over some parts of the James River Valley, and Interstate 94 was closed in the early morning of March 14 and not opened until the afternoon of March 15th, east of Bismarck. Some rural residents were isolated for several days until road crews could plow paths. In Sioux County, road crews had to go through a pasture to access one resident, as some drifts on the main road were nine feet deep.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 13, 6:03 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Mar 13, 6:03 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
703 PM CDT Wed Mar 13 2019
.UPDATE...
Issued at 658 PM CDT Wed Mar 13 2019
Slowed the northward expansion of POPs a bit, utilizing the HREF
and CONSSHORT models, which seem to have the best grasp of
current radar imagery and reports. Headlines remain valid. Have
had reports from both the Dickey and LaMoure county Emergency
Managers of visibilities from less than 1/2 mile to a couple of
city blocks within urban areas. Conditions will further
deteriorate through this evening to the west and north as snow
moves in and northerly winds increase.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 242 PM CDT Wed Mar 13 2019
Developing blizzard conditions south and east late this afternoon
and into the night highlight the short term.
Latest satellite imagery presents a gorgeous and textbook example
of a mid-latitude upper level cyclone centered near the
intersection of Colorado, Nebraska, and Kansas. At the surface,
low pressure continues to undergo explosive cyclogenesis over
western Kansas with a RAP analyzed closed contour of 972 hPa.
As the entire system starts to pick up speed and move northeast,
the surface low will begin to fill, the storm will become more
vertically stacked and the pressure gradient will tighten over
western and central North Dakota.
Strong upper level Q-Vector convergence rotates catawampus into
the southwest and south central after 00z Thursday. Two distinct
flavors of forcing are being advertised through 12 UTC Thursday
per the 12 UTC iteration of today's GFS. A large uniform area of
decent mid level frontogenesis collocated with strong omega in the
dendritic growth zone will be the primary mechanism for
accumulations across the west and the central with the exception
of the south central. Further south and east, strong frontogenesis
in the lower levels will be collocated with very strong omega in
the dendritic growth layer. This is the area that will extend from
somewhere in Sioux county, northeast through Logan county, to
Stutsman and Foster counties. These areas and east will see the
best signals for banded snow and will be characterized by steeper
mid level lapse rates that points further west. This band will
likely see totals ranging from 8 to 14 inches with isolated
pockets of greater accumulations. Elected to trend the edge of
this relatively narrow band a bit further west than most guidance
as western QPF associated with the more uniform synoptic forcing
appears to be a bit underdone. The other complicating factor will
be some mid level dry air intruding over Dickey and LaMoure
counties overnight, bringing the potential for some freezing
drizzle and perhaps a local minimum in snowfall totals if and
where the intruding dry slot sets up and ice aloft is lost.
Considerable uncertainty remains regarding the western gradient of
the precipitation shield. The Bismarck/Mandan corridor has
consistently been near or right on top of this gradient, thus a
slight wobble on track could vastly alter snow amounts there.
Still, even a few inches of snow will create widespread blizzard
conditions when coupled with 55 to 65 mph wind gusts. These values
seem reasonable analyzing potential momentum transfer using 12
UTC BUFKIT soundings across the south central and eastern portions
of our area.
Synoptic forcing for large scale ascent becomes more diffuse
through the day on Thursday and the snow will gradually taper.
Gusty winds will remain in place through much of the day and
blizzard conditions across the south central and east will be
slow to relax. By the late afternoon, light snow will linger but
winds will slowly start to abate.
.LONG TERM...(Thursday night through Wednesday)
Issued at 242 PM CDT Wed Mar 13 2019
BLizzard conditions continue to diminish Thursday evening from
west to east. A few weak clippers follow overnight, late Friday
night through Saturday, and another Sunday. However little or no
significant weather will come of these, other than low end
precipitation chances from the Turtle Mountains south into the
James River Valley. High temperatures will remain in the 30s
through the extended period.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 658 PM CDT Wed Mar 13 2019
Accumulating snow combined with strong winds will lead to blizzard
conditions at KBIS and KJMS by 06z this evening. Although
blizzard conditions are not expected at KDIK, visibilities will
still be significantly reduced down to 1/2 mile at times. Very
little to no accumulating snow is expected at KMOT and KISN with
visibilities remaining VFR. Widespread MVFR/IFR ceilings.
Conditions improve Thursday morning into Thursday afternoon from
west to east.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 1 AM CDT /midnight MDT/ to 10 AM
CDT /9 AM MDT/ Thursday for NDZ012-019-021-033-040.
Blizzard Warning from 1 AM to 1 PM CDT Thursday for NDZ005-013.
Blizzard Warning until 7 PM CDT /6 PM MDT/ Thursday for NDZ036-
037-045>048-050-051.
Blizzard Warning from 10 PM CDT /9 PM MDT/ this evening to 1 PM
CDT /noon MDT/ Thursday for NDZ020-022-023-025-034-035-041>044.
&&
UPDATE...NH
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...NH
Hazardous weather outlook, Mar 13, 6:09 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
709 PM CDT Wed Mar 13 2019
NDZ005-013-020-022-023-025-034>037-041>048-050-051-150015-
Rolette-Pierce-Oliver-Sheridan-Wells-Foster-Morton-Burleigh-
Kidder-Stutsman-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
709 PM CDT Wed Mar 13 2019 /609 PM MDT Wed Mar 13 2019/
This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.
.DAY ONE...Tonight
A Blizzard Warning is in effect tonight and Thursday. See
www.weather.gov/bis for further details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Blizzard Warning remains in effect Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to call the Bismarck National Weather
Service at 1-800-247-0212 with visibility and snowfall reports.
NDZ012-019-021-033-040-150015-
McHenry-Mercer-McLean-Stark-Slope-
709 PM CDT Wed Mar 13 2019 /609 PM MDT Wed Mar 13 2019/
This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southwest North
Dakota.
.DAY ONE...Tonight
A Winter Weather Advisory is in effect late tonight through late
Thursday morning. See www.weather.gov/bis for further details.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Winter Weather Advisory remains in effect through late Thursday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to call the Bismarck National Weather
Service at 1-800-247-0212 with visibility and snowfall reports.
NDZ001>004-009>011-017-018-031-032-150015-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie-
Dunn-Golden Valley-Billings-
709 PM CDT Wed Mar 13 2019 /609 PM MDT Wed Mar 13 2019/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Blizzard, Dickey
- When
- March 13, 8:00 PM CST to March 14, 3:00 PM CST
- Where
- Dickey forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 46.110, -98.505 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, La Moure
- When
- March 13, 8:00 PM CST to March 14, 3:00 PM CST
- Where
- La Moure forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 46.457, -98.535 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, McIntosh
- When
- March 13, 8:00 PM CST to March 14, 3:00 PM CST
- Where
- McIntosh forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 46.112, -99.441 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Stutsman
- When
- March 13, 10:00 PM CST to March 14, 12:00 PM CST
- Where
- Stutsman forecast zone
- Reported by
- ASOS
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Kidder
- When
- March 13, 10:00 PM CST to March 14, 12:00 PM CST
- Where
- Kidder forecast zone
- Reported by
- ASOS
- Coordinates
- 46.980, -99.780 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Logan
- When
- March 13, 10:00 PM CST to March 14, 12:00 PM CST
- Where
- Logan forecast zone
- Reported by
- ASOS
- Coordinates
- 46.457, -99.477 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Foster
- When
- March 13, 10:00 PM CST to March 14, 12:00 PM CST
- Where
- Foster forecast zone
- Reported by
- ASOS
- Coordinates
- 47.457, -98.883 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Wells
- When
- March 13, 10:00 PM CST to March 14, 12:00 PM CST
- Where
- Wells forecast zone
- Reported by
- ASOS
- Coordinates
- 47.588, -99.661 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Burleigh
- When
- March 13, 10:00 PM CST to March 14, 2:00 AM CST
- Where
- Burleigh forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.977, -100.469 (the zone’s center; the record gives no point)
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Morton
- When
- March 13, 10:00 PM CST to March 14, 2:00 AM CST
- Where
- Morton forecast zone
- Reported by
- Trained Spotter
Heavy snowfall and strong winds combined to produce a blizzard.
Blizzard, Sioux
- When
- March 13, 10:00 PM CST to March 14, 2:00 AM CST
- Where
- Sioux forecast zone
- Reported by
- Trained Spotter
Heavy snowfall and strong winds combined to produce a blizzard.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Nebraska, March 13 to 31, 20193 deaths · $494 million · 97 events
- Blizzard in Colorado, March 13 to 14, 20193 deaths · $100,000 · 2 events
- Flash Flood and Flooding in Nebraska, March 13 to 16, 20191 death · $27 million · 34 events
- Cold in Nevada, March 13 to 14, 20192 deaths · 1 event
- Flash Flooding and Blizzard in Nebraska, March 13 to 21, 2019$49 million · 59 kt wind · 77 events
- Flooding in South Dakota, March 13 to 15, 2019$29 million · 25 events
- Flash Flooding and Flooding in Iowa, March 13 to 19, 2019$7.4 million · 53 events
- Blizzard and Winter Storm in South Dakota, March 13 to 14, 20191 death · 24 events
- Blizzard in Wyoming, March 13 to 14, 20191 death · 19 events
- Flooding in Iowa, March 13 to 15, 2019$21 million · 12 events
- Blizzard and High Wind in Colorado, March 13 to 14, 20191 death · 52 kt wind · 11 events
- Flooding in South Dakota, March 13 to 31, 2019$2.2 million · 50 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813909, 813910, 813911, 813912, 813913, 813914, 813915, 813917, 813920, 813921, 813922.